Virginia, 2020

Damaging Winds in Virginia, July 31, 2020

July 31, 2020 · NWS LWX · 10 events in 5 counties and zones

A stalled front ignited scattered strong to severe thunderstorms across east-central Virginia into central/southern Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A stalled front ignited scattered strong to severe thunderstorms across east-central Virginia into central/southern Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 31, 2:02 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 31, 2:02 PM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
302 PM EDT Fri Jul 31 2020

.SYNOPSIS...
A weak boundary will remain stalled over the southern portion of
our area through tonight. A wave of low pressure will track
along the boundary and move off to the east later tonight. The
boundary will shift to the north for Saturday and tropical
moisture will likely impact the area for the early portion of
next week. Hurricane Isaias will move toward the Southeast U.S.
during the next day or two. Refer to the National Hurricane
Center forecasts for the latest information regarding Isaias.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A front remains stalled across southern parts of our region.
Clouds are breaking across the central Shenandoah Valley and
Virginia Piedmont. Showers and a few thunderstorms are
developing across these regions. Low pressure, helping to spawn
this activity will move along the front later this afternoon and
tonight, before moving off to the east tonight.

Although instability remains limited, the low pressure itself
and the rich moisture in place will be just enough to get a few
gusty thunderstorms in the southern zones. Locally heavy
rainfall from this activity could also lead to flash flooding.
Hence, an updated Flash Flood Watch has been issued recently.
This is in effect until 6pm this evening and now includes parts
of the Shenandoah Valley and Virginia Piedmont that had not been
included prior to the update.

Temperatures this afternoon will be noticeably cooler than
recent days. Highs for most areas will be in the upper 70s to
lower 80s, with upper 80s across central Virginia and the
Virginia Piedmont on the warm side of the boundary.

Shower coverage will diminish tonight as the wave moves off to
the east. Low clouds and areas of fog are possible overnight
with plenty of low-level moisture hanging around.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
The front to our south will lift north as a warm front during
the day Saturday into Saturday night as an upper- level trough
shifts east toward the Ohio Valley and high pressure remains
over the central Atlantic. An increasing southerly flow at the
low and mid-levels will lead to plenty of moisture, and with
warm and humid conditions there will be instability to work with
as well. Therefore, more showers are likely with scattered
thunderstorms. Thunderstorms could be strong to severe as the
Storms Prediction Center has our western and central counties in
a Slight Risk. Heavy rainfall and damaging winds will be the
primary threats.

The best chance for convection will be Saturday afternoon and
Saturday night. Convection may hang around longer into Saturday
night despite the loss of daytime heating. This is because the
boundary will still be passing through our area.

The upper-level trough will remain to our west Sunday through
Sunday night and a southerly flow will continue to usher
tropical moisture into the area. Hot and humid conditions are
expected Sunday, and with the instability from these conditions
along with tropical moisture...that will lead to the chance for
more showers and thunderstorms. A boundary (cold front)
associated with the upper-level trough may enhance chances for
precipitation during this time. If it does, than that may
enhance the threat for heavy rain and stronger storms.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Unsettled conditions are likely during the beginning of
next week with a H5 trough over the Midwestern CONUS. As a result,
multiple waves of low pressure will be ejected northeastward into
our CWA. In conjunction with a strong Bermuda High offshore, a
pronounced southerly flow will bring ample moisture into the region
increasing the likelihood of continued periods of showers and
thunderstorms. Some of the guidance hints at a potential heavy rain
threat Monday afternoon into Tuesday with a frontal boundary out to
our west coupled with the moisture from now Hurricane Isaias.

The exact track of Isaias will greatly determine the finer details
in terms of potential impacts. It is much too early to speculate
what, if any, presence will be felt from Isaias here in the Mid-
Atlantic. Will have a better idea in over the next 24-36 hours. In
the meantime, monitor the latest forecast and progress of Isaias
closely from the National Hurricane Center at hurricanes.gov.

The upper trough is progged to shift over the region toward
midweek and weaken in the process as the aforementioned front
pulls through the area and high pressure builds in its wake.
This should result in drier conditions while temperatures trend
slightly below normal for early August with highs in the 80s and
lows in the 60s to near 70, perhaps a return to the 50s in the
higher elevations.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
MVFR Cigs expected at the terminals with some low clouds and
possible drizzle. CHO should encounter IFR conditions briefly
this afternoon due to developing showers and thunderstorms near
and to the west. Low clouds and fog are possible later tonight
and Saturday morning.

Tropical moisture will continue to bring chances for showers
and thunderstorms Saturday and Sunday.

Periods of sub-VFR conditions are likely Monday and Tuesday as a
pronounced southerly flow with plenty of moisture will result in
continuing showers/thunderstorms both days.

&&

.MARINE...
Conditions should remain below SCA criteria this afternoon. A
southerly flow will return Saturday into Saturday night as the
boundary shifts north. SCA conditions are possible Saturday
night through Sunday night for portions of the waters.

Showers and a chance for thunderstorms are expected this
afternoon. The best chance for thunderstorms will be south of
Drum Point and south of Indian Head. Some storms may produce
gusty winds this afternoon into this evening.

More showers and thunderstorms are possible Saturday through
Sunday, and gusty winds are possible during this time.
Confidence is low, but the best chance for stronger storms
appears to be later Saturday afternoon and Saturday night.

An overall weak gradient is expected to preside over the waters
early next week as southerly breezes prevail. Daily showers and
thunderstorms may yield gusty winds over the waters, potentially
requiring the need for Special Marine Warnings. What is now
Hurricane Isaias is forecast to track along or just east of the
Eastern Seaboard early next week, but it is too early to determine
what if any impacts will be felt across the marine district.
Monitor the latest forecast and progress of Isaias closely from
the National Hurricane Center at hurricanes.gov.

&&

.TIDES/COASTAL FLOODING...
Southerly flow continues over the next several days, which will help
to keep anomalies generally elevated. Could see minor coastal
flooding in many of the same spots this evening/tonight yet again.
For now though, am holding off, as subtle shifts in the wind
speed/direction could lead to quick drops in the anomalies, which
could quickly bump the forecast back down. So, will hold off on any
advisories at this time.

&&

.CLIMATE...
**PRELIMINARY: Through July 30th, Ronald Reagan Washington
 National Airport (KDCA) has hit or exceeded 90 for 28 days this
 month. This breaks the previous record of 25 days set in July
 2011 for most days in ANY month. Remarkably, this has been
 accomplished without hitting 100 (yet, though it did hit 99
 twice last week).

Top 10 most 90+ days in a month for the Washington DC area (KDCA)
(1) *July 2020: 28 days of 90+ (0 days of 100+, max 99)
(2) July 2011: 25 days of 90+ (4 days of 100+, max 104)
(3) July 1993: 24 days of 90+ (4 days of 100+, max 100)
    July 1987: 24 days of 90+ (2 days of 100+, max 100)
(5) July 2016: 23 days of 90+ (1 day of 100+, max 100)
    August 2016: 23 days of 90+ (3 days of 100+, max 101)
(7) July 1988: 22 days of 90+ (4 days of 100+, max 104)
    July 2019: 22 days of 90+ (0 days of 100+, max 99)
    July 2012: 22 days of 90+ (7 days of 100+, max 105)
    July 1999: 22 days of 90+ (3 days of 100+, max 103)
    July 1994: 22 days of 90+ (0 days of 100+, max 98)
    August 1980: 22 days at or above 90 F (of 100+, max 100)

*Preliminary through July 30th; 1 day to go. Notes: All 12
 years in (or tied) for the Top 10 have occurred since 1980 (6
 since 2010, 4 since 2015). Temperature records have been kept
 at KDCA since 1941. The official temperature records for the
 immediate Washington, DC, area consist of data from KDCA
 starting in 1945. Observations taken in downtown Washington,
 DC, extend the region's period of record back to 1872.

Here are the data for most 90+ F days in a month for the Baltimore
and Sterling-Dulles Airport areas:

Top 10 most 90+ F days in a month for the Baltimore MD area (KBWI)
(1) *July 2020: 25 days of 90+ (2 days of 100+, max 100)
(2) July 2011: 24 days of 90+ (4 days of 100+, max 106)
(3) July 1999: 22 days of 90+ (2 days of 100+, max 102)
    July 1988: 22 days of 90+ (4 days of 100+, max 104)
(5) July 2019: 21 days of 90+ (2 days of 100+, max 100)
    July 2012: 21 days of 90+ (4 days of 100+, max 104)
    July 1995: 21 days of 90+ (1 day of 100+, max 102)
(8) July 2016: 20 days of 90+ (1 day of 100+, max 100)
    July 2010: 20 days of 90+ (5 days of 100+, max 105)
    July 1983: 20 days of 90+ (0 days of 100+, max 98)
    July 1966: 20 days of 90+ (4 days of 100+, max 102)
    July 1952: 20 days of 90+ (1 day of 100+, max 100)

*Preliminary through July 30th; 1 day to go. Notes: 10 of 12
 years in (or tied) for the Top 10 have occurred since 1980 (6
 since 2010, 3 since 2015); all months in (or tied) for the Top
 10 have occurred in July. Temperature records for the
 Baltimore, Maryland, area have been kept at what is now
 Baltimore- Washington International Thurgood Marshall Airport
 (KBWI) since 1950. Additional temperature records observed in
 downtown Baltimore extend the period of record back to 1872.

Top 10 most 90+ F days in a month for the Sterling-Dulles Airport VA
area (KIAD)
(1) July 2011: 24 days of 90+ (3 days of 100+, max 105)
(2) *July 2020: 23 days of 90+ (0 days of 100+, max 98)
(3) July 2019: 21 days of 90+ (1 day of 100+, max 100)
    July 2016: 21 days of 90+ (1 day of 100+, max 100)
    July 1999: 21 days of 90+ (0 days of 100+, max 99)
    July 1988: 21 days of 90+ (3 days of 100+, max 104)
    July 1987: 21 days of 90+ (0 days of 100+, max 98)
    August 1980: 21 days of 90+ (1 day of 100+, max 100)
(9) July 2010: 20 days of 90+ (2 days of 100+, max 101)
    July 1993: 20 days of 90+ (1 day of 100+, max 100)
    July 1986: 20 days of 90+ (2 days of 100+, max 100)
    August 2016: 20 days of 90+ (0 days of 100+, max 99)

*Preliminary through July 30th; 1 day to go. Notes: Temperature
 records for the Sterling-Dulles Airport, Virginia, area have
 been kept at what is now Washington Dulles International
 Airport (KIAD) since 1960.

The Charlottesville, Virginia, area has also been in an impressive
heat spell of late. In fact, the last 35 days IN A ROW have hit or
exceeded 90 degrees. This is by far the longest stretch on record
(previously the record was 24 days set in 1966 and 1930).
Observations for the Charlottesville area are kept at the
Charlottesville-Albemarle Airport (KCHO), but were kept at various
other locations nearby all the way back to 1893. Additionally,
all 30 days so far this month have hit at least 90 degrees at
KCHO, which is the most on record for ANY month (previously 24
days in July 2016/2010).

**All climate data are considered preliminary until reviewed by
the National Centers for Environmental Information (NCEI).

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Flash Flood Watch until 6 PM EDT this evening for VAZ025-
     036>039-050-051-055-056-502-508.
WV...None.
MARINE...None.

&&

SYNOPSIS...KLW
NEAR TERM...KLW
SHORT TERM...KLW
LONG TERM...MSS
AVIATION...MSS/KLW
MARINE...MSS/KLW
TIDES/COASTAL FLOODING...MSS
CLIMATE...BJL
Hazardous weather outlook, Jul 31, 2:08 PM EST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
308 PM EDT Fri Jul 31 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-011915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
308 PM EDT Fri Jul 31 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch remains in effect this afternoon for Stafford
and Spotsylvania Counties. Elsewhere, localized flooding is
possible.

A few storms may produce locally damaging wind gusts this
afternoon and early evening over the Virginia Piedmont and
southern Maryland as well as adjacent waters.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Showers and thunderstorms will be scattered Saturday afternoon
into Saturday night. A couple of thunderstorms may contain
damaging wind gusts and locally heavy rain. Heavy rain could cause
localized flooding.

Consult the latest guidance and information from the National
Hurricane Center concerning the possible effects of Hurricane
Isaias.

.SPOTTER INFORMATION STATEMENT...

Please report any instances of flooding or wind damage to the
National Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-011915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
308 PM EDT Fri Jul 31 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch remains in effect this afternoon for portions
of the central Shenandoah Valley, as well as central Virginia.
Elsewhere, localized flooding is possible.

A few storms may produce locally damaging wind gusts, mainly this
afternoon and early evening over central Virginia.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Showers and thunderstorms will be scattered Saturday afternoon
into Saturday night. A couple of thunderstorms may contain
damaging wind gusts and locally heavy rain. Heavy rain could cause
localized flooding.

Consult the latest guidance and information from the National
Hurricane Center concerning the possible effects of Hurricane
Isaias.

.SPOTTER INFORMATION STATEMENT...

Please report any instances of flooding or wind damage to the
National Weather Service.

The radar

The Sterling radar (KLWX), 78 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, King George

When
July 31, 3:57 PM EST
Where
King George County, 0.21 mi S of Ambar
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
38.317, -77.180

Several trees were blown down along VA-219 Caledon Road between Cottonwood Court and Potomac Forest Drive as well as in the vicinity of Fairview Drive.

Thunderstorm Wind, Page

When
July 31, 4:25 PM EST
Where
Page County, 0.44 mi E of Leaksville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.629, -78.522

Several trees were reported blown down in the Leaksville Road area.

Thunderstorm Wind, Page

When
July 31, 4:30 PM EST
Where
Page County, 0.87 mi ESE of Luray
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.665, -78.455

A tree was blown down on Ayler Gurbbs Avenue near Gray Drive.

Thunderstorm Wind, King George

When
July 31, 5:51 PM EST
Where
King George County, 0.89 mi NNW of Weedonville
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
38.292, -77.176

Numerous trees were blown down in King George County, including near the intersection of VA-206 Dahlgren Road and VA-610 Indiantown Road, in the vicinity of Ducat Drive, Ernest Ellis Lane, Green Arbor Drive, and Locust Dale Lane.

Thunderstorm Wind, Fairfax

When
July 31, 6:14 PM EST
Where
Fairfax County, 0.61 mi WSW of Fairfax Station
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
38.798, -77.331

A tree blew down in the 5000 block of Hannora Lane. Trees also blew down on O'Hara Court Drive, and on VA-123 Ox Road near Clara Barton Drive.

Thunderstorm Wind, Fairfax

When
July 31, 6:18 PM EST
Where
Fairfax County, 0.42 mi E of Lorton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.699, -77.212

Tree damage was reported near Lorton, including on US-1 Richmond Highway near Lorton Park.

Thunderstorm Wind, Fairfax

When
July 31, 6:48 PM EST
Where
Fairfax County, 3.67 mi WNW of Great Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
39.020, -77.334

Several trees were blown down near Great Falls and Reston, including on Richmond Valley Drive at Rich Meadow Drive, and near the intersection of VA-603 Beach Mill Road and Utterback Store Road in Great Falls, and on North Shore Drive in Reston.

Thunderstorm Wind, Stafford

When
July 31, 6:52 PM EST
Where
Stafford County, 1.83 mi N of Stafford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
38.446, -77.394

Trees were blown down on Coal Landing Road. A tree was blown down on US-1 Jefferson Davis Highway near Jumping Branch Road.

Thunderstorm Wind, Loudoun

When
July 31, 6:55 PM EST
Where
Loudoun County, 1.04 mi NNE of Broad Run Farms
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.043, -77.359

Tree damage was reported in Countryside, including on VA-1582 Algonkian Parkway near Lowes Island Boulevard.

Thunderstorm Wind, Fairfax

When
July 31, 7:35 PM EST
Where
Fairfax County, 0.94 mi NW of Chesterbrook Woods
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
38.939, -77.184

A couple of trees were blown down in McLean, including near the intersection of Elm Street and Chelsea Road, and on Old Gate Court.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900586, 900587, 900588, 900590, 900592, 900594, 900595, 900591, 900597, 900596.